Hail, Jefferson
- When
- June 11, 11:35 AM CST
- Where
- Jefferson County, 0.51 mi E of Ft Atkinson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.930, -88.840
Dime to nickel sized hail on the west side of Fort Atkinson.
An approaching trough of low pressure triggered clusters of strong thunderstorms across southern WI. A couple reports of nickel sized hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An approaching trough of low pressure triggered clusters of strong thunderstorms across southern WI. A couple reports of nickel sized hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 11, 8:30 AM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 930 AM CDT Fri Jun 11 2021 .UPDATE... (Issued 930 AM CDT Fri Jun 11 2021) Meso models still latching on some afternoon development across mainly south central WI. This along a northwest/southeast oriented frontal boundary. In addition there is a well defined outflow boundary pushing out ahead of the western MN/western IA convection. This is proggd to fall apart but it will be interesting to see if some intersecting boundaries lead to further development later today. Best chances still look like tonight with mid level ridging collapsing, and surface/850 front swinging through. So highest coverage confidence comes tonight as these features converge. But still keeping an eye on some boundary interactions during the afternoon hours. && .SHORT TERM... (Issued 338 AM CDT Fri Jun 11 2021) Today into Saturday: Main focus continues to be on convective trends today into tonight. Starting out here this morning, the initial setup is a bit messed up due to an outflow boundary and decayed MCV that rolled into east central WI overnight. At 3am, that MCV appears to have made it to Dodge county with the outflow boundary running from south of Milwaukee west to Janesville on down into NW Illinois. Surface/Low Level Winds are fairly light at 5mph or less throughout southern WI and the 11.07z RAP keeps them that way through the morning/afternoon hours today, so am not expecting that boundary to push back to the north until this evening as the cold front well off to the west approaches. The outflow helped to drop dew points about 5F as well, but the 11.07z RAP build them back up fairly quickly this morning. The initial shot for some convection appears to come late this morning into the early afternoon as forecast soundings show deep mixing and no cap to hold things back. Main thing is just a trigger, which may be the MCV or possibly the lake breeze and any other random boundaries left out there. Generally expecting about 1,500-2,000 J/kg of SBCAPE throughout southern Wisconsin with not much wind flow. So, random, isolated to scattered pulse convection through the afternoon and early evening hours. If enough rigorous convection develops, could see outflow from the storms initiating new pulse convection in other spots as well, so a bit chaotic to try to pinpoint things at the moment. Going into the evening/overnight hours, a bit more of a focus for forcing as a mid level shortwave trough propagates in from the west and should help to provide a more widespread focus for lift across southern Wisconsin. Mid level winds don't increase a whole lot with guidance suggesting they get up to around 20-30kts. With surface/low level winds at 10kts or less, 0-6km wind shear shouldn't be strong enough to help organize the convection into a widespread severe event. However, given the decent instability of 1,500-2,000 J/kg and better lift, can't rule out that a storm or two goes marginally severe. PWs are forecast to be up around 1.5", so could get some briefly heavy rainfall from some of the storms. Main QPF comes in the 00-06z Saturday time frame w/generally 0.10" to 0.30" of rain expected from central to south central Wisconsin. With the surface cold front slowly working through on Saturday, left some low end POPs in there as the 11.00z GFS has higher dew points hanging on into the afternoon which helps to create an uncapped thermal profile in southeast WI. The 11.00z NAM is much quicker with ushering in the 'cooler' air mass and doesn't develop much, so confidence is not high with how Saturday will go at the moment. If convection can develop on Saturday, there may be some slightly better upper level support with the wind profile, so something to monitor trends wise w/the convection. Halbach && .LONG TERM... (Issued 338 AM CDT Fri Jun 11 2021) Saturday night through Thursday: High pressure begins to build over the area for Sunday following the passage of a weak front on Saturday. Biggest change is going to be the break from the humidity as dewpoints drop into the 50s for Sunday afternoon. We'll still see highs in the mid upper 80s but those lower humidity values will make a difference. A quick moving shortwave moves through northern Michigan on Sunday and the far NE portions of the area could get clipped with an isolated shower/storm but think the area stays dry and precip stays to our east. Looking a bit more pleasant for next week with highs in the upper 70s to mid 80s through the middle of the week. A very strong ridge out west will keep the Upper Midwest under a persistent northerly flow aloft and with a surface high sitting over the area expect dry weather and a break from the humidity through the middle of the week. As the high begins to kick east we'll see a gradual return of moisture to round out the week. Mid-level heights start to rise as winds shift to the SW and temps back in the 90s are expected for Thursday and Friday. The ridge out west does flatten during this same period and a decent rounds the ridge and will move through the region and could bring a decent chance for more scattered showers and storms Thu/Fri. Still some timing differences between models for when that will move through but with the moisture returning, decent LLJ pointed at the area, and WI under the right entrance region of the upper jet the potential for a few stronger storms is there. Stay tuned. Stumpf && .AVIATION... (Issued 930 AM CDT Fri Jun 11 2021) VFR conditions for much of this period with main focus on convective trends. Some isolated development possible this afternoon especially in south central WI. Better chances come tonight as mid level energy and some lower level forcing arrive. Some of this convection may linger into Saturday due to potential for lower level trough to linger in southeast WI. && .MARINE... (Issued 338 AM CDT Fri Jun 11 2021) Main issue out over Lake Michigan continues to be with the pesky dense fog that continues to redevelop at times, particularly on the nearshore zones along the Wisconsin side of the lake. Some winds have come through mix of the dense fog, so will be canceling the current dense fog advisory. The air mass should get changed up a bit after this weekend after a cold front pushes through. Winds may briefly pick up after the cold front passage early next week, not nothing that is too strong with gusts up around 15-20kts. Other concerns will be with any storms that potentially blow through today through tomorrow ahead of the cold front. Halbach && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 351 AM CDT Fri Jun 11 2021 WIZ046-047-051-052-056>060-062>072-120900- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 351 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon into the evening hours today. There is a higher chance for storms this evening into the overnight hours across southern Wisconsin. A few strong to severe storms are possible with large hail to the size of quarters and winds up to 60 mph, mainly this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible on Saturday, mainly across southeast Wisconsin. Severe weather is not anticipated at the moment. .SPOTTER INFORMATION STATEMENT... Storm reports will be appreciated from spotters on Friday afternoon and night. LMZ643>646-120900- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 351 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Patchy dense fog will be possible into tonight. There is a chance for thunderstorms this afternoon into tonight as well with gusty winds and large hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms on Saturday afternoon but severe weather is not anticipated. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-120900- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 351 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Patchy fog is possible tonight across the central portion of the open waters. There is a chance for thunderstorms across the lake this afternoon into tonight. Some gusty winds are possible with a few of the storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms on Saturday on the southern end of Lake Michigan, but severe weather is not anticipated at the moment. Halbach www.weather.gov/mkx
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 1225 PM CDT Fri Jun 11 2021 WIZ063-064-069-070-111815- Walworth-Rock-Jefferson-Dane- ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WALWORTH...NORTHEASTERN ROCK...SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON COUNTIES... At 1224 PM CDT, radar indicated strong thunderstorms were located along a line extending from Fort Atkinson to near Edgerton. Movement was southeast at 20 mph. Winds of 30 to 40 mph and nickel size hail are possible with these storms. Locations impacted include... Janesville, Whitewater, Fort Atkinson, Jefferson, Milton, Edgerton, Lake Koshkonong, Fulton, La Grange, Albion, Busseyville, Indianford, Leyden and Lima Center. LAT...LON 4279 8854 4264 8908 4289 8926 4299 8881 TIME...MOT...LOC 1724Z 320DEG 19KT 4291 8887 4286 8912 HANSEN
The Milwaukee radar (KMKX), 24 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
2 hail. Local standard time, as filed.
Dime to nickel sized hail on the west side of Fort Atkinson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959152, 959153.